Swelling of the mucous-lining of the head and neck after treatment for epiglottic cancer

Last Modified: October 5, 2003

Share article


Question

Dear OncoLink "Ask The Experts,"
My husband has just undergone daily radiation and chemotherapy for epiglottic cancer. While the treatment was rough, we are finding the side effects to be even more grueling. He has a very thick mucous-he says like glue that almost chokes him continuously. His doctor suggested robutussin to break this up. He's been finished with radiation almost 5 weeks now-and the mucous seems to be getting thicker. He is so miserable. Can you help? 

Answer

Harry Quon, MD, MS (CRM), Assistant Professor of Radiation Oncology at the Abramson Cancer Center of the University of Pennsylvania, responds:

One of the unfortunate side effects of chemotherapy and daily radiotherapy when given together is the increased swelling of the mucous (or "pink")-lining of the head and neck. This makes it more difficult to swallow and manage the increased secretions effectively, especially when the epiglottis needs to be treated. This swallowing difficulty is made worse when the epiglottis is in the radiation field. The epiglottis acts like the lid on a trashcan to protect the airway from secretions. When it becomes swollen, it doesn't work as well and allows secretions to get into the airway and result in a "choking" feeling. For most patients, the increased swelling of the swallowing tissues and the increased production of secretions decreases over time. Unfortunately, we now recognize that this takes more time than would be the case with radiotherapy alone. Typically, the swelling improves gradually over a period of 4-8 weeks. In the mean time, we often rely on medications to reduce the amount of secretions. One simple over-the-counter solution is Robutussin AC. This medication has two ingredients to help it work. It has guaifenesin that increases the flow of less viscid or thick solutions and can help to facilitate clearing the mucous secretions. It also has codeine, a narcotic medication that helps to reduce the tendency to cough. Robutussin DAC is another option that adds pseudoephedrine, a common medication to "shrink" the swollen "pink" lining. If these over-the-counter medications are not helping enough, other similar medications such as Tussionex may be used. However, Tussionex requires a prescription and should be discussed with a physician as it contains a "stronger" narcotic and can more sedative side effects. One other additive solution is to have your husband breath humidified air. This helps to increase the moisture in the "pink" lining and can make it easier to clear the solutions. This is analogous to taking a hot shower when one has a cold. Lastly, it is important to make sure that your husband is taking enough pain medication for the pain due to the sores in his swallowing tube. This will allow him to more effectively swallow his secretions so that he doesn't "choke."


News
Post-Treatment Pain Linked to Head, Neck Cancer Outcomes

Nov 24, 2014 - Besides negatively affecting a patient's quality-of-life, the level of pain following treatment for head and neck cancer is associated with five-year survival and cancer recurrence, according to a study in the August issue of the Archives of Otolaryngology -- Head & Neck Surgery.



I Wish You Knew

How cancer patients have changed my life

View More



Blogs and Web Chats

OncoLink Blogs give our readers a chance to react to and comment on key cancer news topics and provides a forum for OncoLink Experts and readers to share opinions and learn from each other.




OncoLink OncoPilot

Facing a new cancer diagnosis or changing the course of your current treatment? Let our cancer nurses help you through!

Learn More